Alert archive / California / Gale Warnings in 2010

Gale Warning 4, NWS Los Angeles, CA

January 20, 2010

NWS Los Angeles, CA issued this gale warning at Jan 20, 2010, 2:18 AM PST. It took effect at Jan 20, 2010, 4:00 PM PST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 20, 2010, 2:18 AM PST (10:18 UTC)
In effect from
Jan 20, 2010, 4:00 PM PST
Expired
Jan 20, 2010, 1:21 PM PST
In force
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Jan 19, 9:00 PM PST, 5 hours 18 minutes earlier.

Area forecast discussion, Jan 19, 9:00 PM PST, 5 hours 18 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
900 PM PST TUE JAN 19 2010

.SYNOPSIS...

A SERIES OF POWERFUL PACIFIC STORMS WILL CONTINUE TO MOVE THROUGH
THE REGION THROUGH THE END OF THE WEEK. THESE WILL BRING HIGH
WINDS...STRONG THUNDERSTORMS...HEAVY RAIN AND SNOW TO THE MOUNTAINS.
OVER THE COASTAL WATERS...STRONG WINDS AND WILL PRODUCE HIGH SEAS
AND DANGEROUS SURF CONDITIONS WITH POSSIBLE COASTAL FLOODING.
CONDITIONS ARE EXPECTED TO IMPROVE OVER THE WEEKEND.

&&

.SHORT TERM (TODAY-FRI)...
THE THIRD IN A SERIES OF VERY POWERFUL STORMS IS POISED TO HIT
CALIFORNIA ON WEDNESDAY. THIS STORM LOOKS TO BE EVEN MORE POWERFUL
THAN THE STORMS THAT MOVED THROUGH THE REGION THE LAST THREE DAYS.
AT THIS TIME...THERE IS A LULL IN THE WEATHER ACTIVITY WITH THE
REGIONAL RADARS SHOWING ONLY SOME WIDELY SCATTERED SHOWERS OVER THE
REGION UNDER PARTLY CLOUDY SKIES. THIS LULL WILL END WEDNESDAY
MORNING OVER THE CENTRAL COAST AS WINDS PICK UP AND SHOWERS BEGIN TO
INTENSIFY. THE STORM SYSTEM WILL MOVE RAPIDLY SOUTH AND EAST TOWARDS
LA...TO ARRIVE IN THE METRO AREA AROUND MID DAY. THIS SYSTEM WILL
HAVE EXTREMELY STRONG SOUTHERLY WINDS AHEAD OF IT. WINDS OVER THE
CENTRAL COAST WILL BE WIDESPREAD 40 TO 60 MPH DEVELOPING IN THE
MORNING HOURS. BY NOON...WINDS IN THE MOUNTAINS WILL BE GUSTING 60
TO OVER 80 MPH...WITH THE HIGHEST GUSTS BEING IN THE FAVORED PASSES
SUCH AS THE I5 CORRIDOR. STRONG WINDS ARE EXPECTED TO SURFACE ALONG
THE SOUTH COASTS BEGINNING BEFORE NOON...WITH VERY STRONG AND
DAMAGING WINDS SPREADING SOUTHEAST ALONG THE COASTS AND VALLEYS OF
SANTA BARABARA...VENTURA AND LA COUNTIES DURING THE AFTERNOON. WIND
GUSTS IN THIS REGION WILL LIKELY TOP OUT AS HIGH AS 60 MPH WITH EVEN
STRONGER WINDS LIKELY OVER THE HIGHER FOOTHILLS AND THE SANTA MONICA
MOUNTAINS...WHERE WINDS OF 70 MPH ARE POSSIBLE. WINDS WILL DIMINISH
FROM THE WEST THROUGH THE AFTERNOON...WITH STRONG WINDS LINGERING
OVER LA COUNTY INTO THE EVENING HOURS BEFORE DIMINISHING.

THE SYSTEM IS EXPECTED TO BE FAST MOVING...BUT RAINFALL RATES WILL
BE INTENSE...SO ACCUMULATIONS SHOULD STILL BE PRETTY SIGNIFICANT.
LOOK FOR ADDITIONAL RAINFALL TOTALS THROUGH WEDNESDAY EVENING OF 1-2
INCHES OVER THE COASTAL AND VALLEY AREAS...WITH 2-4 INCHES IN THE
FOOTHILLS AND MOUNTAINS...LOCALLY UP TO 5 INCHES. PEAK HOURLY
RAINFALL RATES OF 0.75-1.00 INCH PER HOUR ARE EXPECTED...WITH LOCAL
RATES UP TO 1.25-1.50 INCHES PER HOUR OVER FAVORED SOUTH FACING
SLOPES AND UNDER ANY THUNDERSTORMS THAT DEVELOP. THE HEAVIEST
RAINFALL FOR THIS PERIOD IS EXPECTED WEDNESDAY MORNING OVER SANTA
BARBARA AND SAN LUIS OBSIPO COUNTIES...AND WEDNESDAY AFTERNOON OVER
VENTURA AND LOS ANGELES COUNTIES. SNOW TOTALS THROUGH 10 PM PST
WEDNESDAY ABOVE 6000 FEET ELEVATION COULD RANGE BETWEEN 1 AND 2 FEET
WITH UP TO 3 FEET ACCUMULATIONS OVER THE HIGHER ELEVATIONS OF THE
SAN GABRIEL RANGE.

CONDITIONS SHOULD IMPROVE AGAIN TEMPORARILY WEDNESDAY EVENING AND
EARLY THURSDAY...BUT THEN ANOTHER STORM WILL RAKE SOUTHERN
CALIFORNIA ON THURSDAY. AT THIS TIME IT LOOKS LIKE THIS SYSTEM WILL
PRODUCED RAINFALL RATES AND ACCUMULATIONS AT LEAST MATCHING THOSE
EXPECTED WITH WEDNESDAYS STORM. BUT THIS STORM WILL HAVE SIGNIFICANT
DIFFERENCES. INSTEAD OF MOVING IN FROM THE WEST...THE SURFACE
FEATURE OF THIS STORM MOVES IN FROM THE SOUTHWEST WITH A STRONG
SURFACE LOW MOVING NORTHEAST THROUGH THE BIGHT AND ONSHORE NEAR
VENTURA COUNTY. THIS WILL GENERATE VERY STRONG SOUTHERLY WINDS AGAIN
OVER THE MOUNTAINS AND THE CALIFORNIA BIGHT. THIS SYSTEM IS EXPECTED
TO BE COLDER WITH LOWER SNOW LEVELS. IT SHOULD ALSO BE VERY UNSTABLE
POSSIBLY PRODUCING ANOTHER ROUND OF SEVERE WEATHER WITH THE THREAT
FOR WATERSPOUTS AND SMALL TORNADOS.

WITH COLD AIR ALOFT...THINGS WILL REMAIN UNSTABLE THROUGH FRIDAY.
THIS WILL BRING A CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS
WITH SMALL HAIL. WHILE THERE WILL BE THE THREAT FOR BRIEF HEAVY
DOWNPOURS ON FRIDAY WITH THE THUNDERSTORMS...AT THIS TIME WE ARE NOT
EXPECTING THE RETURN OF WIDESPREAD HEAVY RAINS.

.LONG TERM (SAT-TUE)...MEDIUM RANGE MODELS IN GENERALLY GOOD
AGREEMENT ON LARGE SCALE FEATURES...WITH SOME MINOR TIMING
DIFFERENCES BY MON NIGHT AND TUE. BOTH THE EC AND GFS CALL FOR AN
UPPER RIDGE TO BUILD IN OVER THE REGION ON SATURDAY...GIVING US A
FAIR WEATHER PATTERN AND DRY CONDITIONS THROUGH THE WEEKEND AND MOST
OF MONDAY. BOTH MODELS HAVE A STORM SYSTEM MOVING ONTO THE CENTRAL
COAST LATE MONDAY...THEN MOVING SOUTH OF POINT CONCEPTION ON TUESDAY
GIVING US THE POTENTIAL FOR A CHANCE FOR SHOWERS.

.AVIATION...

20/0500Z.

VFR CONDS LIKELY THIS EVENING AND OVERNIGHT WITH ONLY A SLIGHT
CHANCE OF A SHOWER OR A TSTM. ANOTHER POWERFUL COLD FRONT WILL MOVE
THROUGH THE CENTRAL COAST FROM 15Z-23Z AND THROUGH L.A. COUNTY FROM
18Z TO 00Z. IN ADDITION TO HEAVY RAIN AND IFR CIGS THIS FRONT WILL
PRODUCE VERY STRONG SOUTH TO SOUTHEAST WINDS. THE MTN PASSES WILL BE
UNFLYABLE DURING THE FRONTAL PASSAGE.

KLAX...GOOD CONFIDENCE IN TAF THROUGH 15Z. CIGS AND VIS WILL VARY
QUICKLY AND OFTEN BETWEEN IFR AND MVFR CATEGORIES FROM 15Z TO 00Z.
EAST WINDS FROM 8 TO 12 KT ARE LIKELY FROM 12Z TO AROUND 15Z. VERY
STRONG SOUTHERLY WINDS WITH GUSTS TO 45 KT OR GREATER ARE LIKELY
LATE IN THE MORNING THROUGH THE AFTERNOON.

KBUR...GOOD CONFIDENCE IN TAF THROUGH 15Z. CIGS AND VIS WILL VARY
QUICKLY AND OFTEN BETWEEN IFR AND MVFR CATEGORIES FROM 15Z TO 00Z.
STRONG SOUTH WINDS WITH GUSTS TO 45 MPH ARE LIKELY LATE IN THE
MORNING THROUGH THE AFTERNOON. THESE WINDS WILL CREATE MDT-SVR
TURBULENCE SFC-070.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WATCH (SEE LAXNPWLOX).
FLOOD WATCH (SEE LAXFFALOX).
WINTER STORM WATCH (SEE LAXWSWLOX).
COASTAL FLOOD WATCH (SEE LAXCFWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
HIGH SURF ADVISORY (SEE LAXCFWLOX).
HIGH RIP CURRENT RISK (SEE LAXSRFLOX).
MARINE WEATHER STATEMENT (SEE LAXMWSLOX).
STORM WATCH (SEE LAXMWWLOX).

&&

PUBLIC...DANIELSON
AVIATION...RORKE
SYNOPSIS...HOFFER

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jan 20, 12:06 AM PST, 2 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1206 AM PST WED JAN 20 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-210806-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1206 AM PST WED JAN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY

A POWERFUL PACIFIC STORM SYSTEM WILL MOVE THROUGH THE REGION TODAY
AND TONIGHT...BRINGING STRONG THUNDERSTORMS...HEAVY RAIN AND
SNOW...AND VERY GUSTY WINDS. GIVEN THE AMOUNT OF RAIN EXPECTED AND
THE ANTICIPATED RAINFALL RATES...MUD AND DEBRIS WILL BE POSSIBLE
IN AND AROUND RECENT BURN AREAS.

NEAR THE COAST AND ACROSS THE COASTAL WATERS...A LARGE WESTERLY
SWELL WILL COMBINE WITH LARGE WIND WAVES TO PRODUCE VERY DANGEROUS
SEAS. NEAR THE COAST...HIGH SURF CONDITIONS WILL CONTINUE WITH THE
POSSIBILITY OF COASTAL FLOODING. IF ANY THUNDERSTORM DEVELOP...
WATERSPOUTS WILL BE POSSIBLE OVER THE ENTIRE COASTAL WATERS.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH WIND WARNING..........SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* HIGH WIND WATCH............SEE WWUS76 KLOX - NPWLOX FOR DETAILS *

* FLOOD WATCH................SEE WGUS66 KLOX - FFALOX FOR DETAILS *

* WINTER WEATHER ADVISORY....SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* HIGH RIP CURRENT RISK......SEE FZUS56 KLOX - SRFLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* SPECIAL WEATHER STATEMENT..SEE WWUS86 KLOX - SPSLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A POWERFUL PACIFIC STORM SYSTEM WILL EXIT THE REGION ON THURSDAY.
NUMEROUS SHOWERS BEHIND THE SYSTEM WILL CONTINUE TO PRODUCE
ACCUMULATING SNOWFALL IN THE MOUNTAINS.

NEAR THE COAST AND ACROSS THE COASTAL WATERS...A LARGE WESTERLY
SWELL WILL CONTINUE THROUGH FRIDAY. NEAR THE COAST...HIGH SURF
CONDITIONS WILL CONTINUE.

* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

THOMPSON

In the hours before

Special weather statement, Jan 19, 9:13 PM PST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
913 PM PST TUE JAN 19 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-201415-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
913 PM PST TUE JAN 19 2010

...POWERFUL AND VIGOROUS STORM SYSTEM TO AFFECT THE REGION ON
WEDNESDAY AND WEDNESDAY NIGHT...

...POTENTIAL FOR STRONG THUNDERSTORMS...DAMAGING WINDS...HEAVY
RAINFALL ON WEDNESDAY AND WEDNESDAY NIGHT...

ANOTHER STORM SYSTEM WILL IMPACT THE AREA ON WEDNESDAY AND
WEDNESDAY NIGHT. THIS STORM WILL BE POWERFUL AND VIGOROUS...WITH
THE POTENTIAL TO PRODUCE HEAVY RAINFALL...VERY STRONG AND
DAMAGING WINDS...TREACHEROUS MOUNTAIN DRIVING CONDITIONS...AND
HIGH SURF SLAMMING THE BEACHES AND HARBORS.

THE SYSTEM IMPACTING THE AREA FOR TONIGHT WILL CONTINUE TO
GRADUALLY EXIT THE REGION. SCATTERED SHOWERS AND A SLIGHT CHANCE
OF THUNDERSTORMS WILL OCCUR OVER THE AREA THROUGHOUT TONIGHT AND
INTO EARLY WEDNESDAY MORNING. SNOW LEVELS WILL REMAIN AROUND 5000
FEET TONIGHT....LOCALLY LOWERING TO 3500 FEET IN HEAVIER SHOWERS.

THE NEXT STORM SYSTEM WILL SPREAD OVER THE AREA FROM LATE
WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT. THE ATMOSPHERE WILL
BECOME INCREASINGLY UNSTABLE ON WEDNESDAY WITH THIS SYSTEM. THE
HEAVIEST RAINFALL WILL SPREAD INTO THE AREA BETWEEN 10 AM AND 8 PM
ON WEDNESDAY. RAINFALL RATES WILL RANGE FROM THREE-QUARTERS OF AN INCH
TO ONE INCH PER HOUR...WITH LOCAL RATES UP TO 1.50 INCHES PER
HOUR ACROSS SOUTH-FACING SLOPES. TOTAL RAINFALL ACCUMULATIONS
WILL RANGE FROM ONE INCH TO TWO INCHES OVER COASTS AND
VALLEYS...WITH TWO TO FOUR INCHES IN THE MOUNTAINS. LOCAL AMOUNTS
UP TO FIVE INCHES ARE POSSIBLE ALONG SOUTH FACING SLOPES.

WITH THE AMOUNT OF INSTABILITY WITH THIS SYSTEM...THERE IS A HIGH
POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP ON WEDNESDAY AND
WEDNESDAY NIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...WIND
GUSTS IN EXCESS OF 60 MPH...AND TORRENTIAL DOWNPOURS. ATMOSPHERIC
CONDITIONS WILL ALSO BE FAVORABLE FOR ISOLATED WEAK TORNADOES
WHICH COULD FORM OVER LAND OR MOVE ASHORE AFTER FORMING AS
WATERSPOUTS.

VERY STRONG...AND POTENTIALLY DAMAGING WINDS ARE ALSO POSSIBLE
OVER THE AREA ON WEDNESDAY THROUGH NIGHT. BY WEDNESDAY
NIGHT...IT COULD BE HIGHLY POSSIBLE OF MANY STORM REPORTS OF
DOWNED TREE LIMBS AND BRANCHES AREAWIDE. SOME COASTAL AND VALLEY
AREAS MAY BE UNUSUALLY AFFECTED BY STRONG AND POTENTIALLY DAMAGING
WINDS. THIS POWERFUL STORM HAS THE POTENTIAL TO BRING SOME THE
STRONGEST WINDS WE HAVE SEEN IN OVER A DECADE TO MUCH OF SOUTHWEST
CALIFORNIA. IN THE MOUNTAIN AREAS...THE WINDS WILL COMBINE WITH
THE FALLING SNOW TO PRODUCE NEAR BLIZZARD CONDITIONS AND LOCAL
WHITE OUT CONDITIONS POSSIBLE...MAINLY ABOVE 5000 FEET. SNOW
ACCUMULATIONS UP TO 6 INCHES LOCALLY WILL OCCUR AND COMBINE WITH
THE WINDS GUSTING TO POSSIBLY NEAR 75 MPH MAKING TRAVEL THROUGH
THE MOUNTAINS TREACHEROUS. TRAVELING THROUGH THE MOUNTAINS WILL BE
HIGHLY DISCOURAGED ON WEDNESDAY AND WEDNESDAY NIGHT.

HIGH SURF WILL CONTINUE TO POUND SOUTHWEST AND WEST FACING BEACHES
AND HARBORS AT LEAST THROUGH WEDNESDAY NIGHT. HIGH TIDES WILL
OCCUR AROUND MIDDAY ON WEDNESDAY...PRESENTING A THREAT FOR
WIDESPREAD COASTAL FLOODING IN LOW-LYING AREAS. SWELLS IN EXCESS
OF 20 FEET ARE POSSIBLE FOR CENTRAL COAST BEACHES AND
HARBORS...WITH THE POTENTIAL OF SWELLS IN EXCESS 10 FEET FOR AREA
BEACHES FROM RINCON BEACH SOUTH TO REDONDO BEACH.

RESIDENTS OF SOUTHWESTERN CALIFORNIA ARE URGED TO STAY TUNED FOR
THE LATEST INFORMATION ON THIS VIGOROUS AND POWERFUL WINTER STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...OR
VISIT OUR WEBSITE AT WEATHER.GOV/LOSANGELES FOR THE LATEST UPDATES
OF FORECASTS AND WARNINGS.

HALL/KAPLAN
Special weather statement, Jan 20, 12:23 AM PST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1223 AM PST WED JAN 20 2010

CAZ034>041-044>046-051>054-059-087-088-547-548-210300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-SANTA BARBARA COUNTY MOUNTAINS-
VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
1223 AM PST WED JAN 20 2010

...VIGOROUS STORM SYSTEM TO AFFECT THE REGION TODAY AND TONIGHT
WITH THE POTENTIAL FOR STRONG THUNDERSTORMS...DAMAGING WINDS...HEAVY
RAINS AND MOUNTAIN SNOWS...COASTAL FLOODING...AND DANGEROUS SURF...

ANOTHER POWERFUL STORM SYSTEM WILL IMPACT THE AREA TODAY AND TONIGHT.
RAIN WILL SPREAD OVER THE AREA THIS MORNING AND BECOME HEAVY AT TIMES.
THE HEAVIEST RAIN WILL FALL ACROSS THE REGION BETWEEN 10 AM AND 8 PM.
PEAK RAINFALL RATES WILL RANGE FROM THREE-QUARTERS OF AN INCH TO
ONE INCH PER HOUR...WITH LOCAL RATES UP TO 1.50 INCHES PER HOUR ACROSS
SOUTH-FACING SLOPES AND NEAR THUNDERSTORMS. A FLASH FLOOD WATCH IS IN
EFFECT FOR THE 2008 AND 2009 BURN AREAS FOR THE POTENTIAL FOR
SIGNIFICANT FLASH FLOODING AND LIFE-THREATENING DEBRIS FLOWS.

TOTAL RAINFALL ACCUMULATIONS TODAY AND TONIGHT WILL RANGE FROM ONE TO
TWO INCHES OVER COASTAL AND VALLEY AREAS...WITH TWO TO FOUR INCHES IN
THE FOOTHILLS AND MOUNTAINS BELOW THE SNOW LEVEL WHICH WILL BE AROUND
5000 FEET. LOCAL RAINFALL TOTALS OVER FIVE INCHES ARE POSSIBLE ALONG
SOUTH FACING SLOPES.

THE COMBINATION OF STRONG ATMOSPHERIC DYNAMICS AND INSTABILITY WILL
BRING A HIGH POTENTIAL FOR STRONG THUNDERSTORMS TO DEVELOP TODAY AND
TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE HAIL...WIND
GUSTS IN EXCESS OF 60 MPH...AND TORRENTIAL DOWNPOURS. ATMOSPHERIC
CONDITIONS WILL ALSO BE FAVORABLE FOR ISOLATED WATERSPOUTS...WHICH
CAN ALWAYS COME ASHORE AS WEAK TORNADOES.

VERY STRONG AND DAMAGING WINDS WILL LIKELY BE WIDESPREAD ACROSS THE
AREA TODAY INTO THIS EVENING...WITH HIGH WIND WARNINGS POSTED FOR
MUCH OF SOUTHWEST CALIFORNIA. NUMEROUS DOWNED TREES AND POWER LINES
WILL BE POSSIBLE...ALONG WITH THE THREAT OF PROPERTY DAMAGE. EVEN
SOME COASTAL AND VALLEY AREAS NOT PRONE TO STRONG WINDS MAY BE
AFFECTED BY THESE STRONG AND DAMAGING WINDS. THERE IS THE POTENTIAL
FOR SOME OF THE STRONGEST WINDS ASSOCIATED WITH A FRONTAL SYSTEM IN
OVER A DECADE ACROSS MUCH OF SOUTHWEST CALIFORNIA.

IN THE MOUNTAIN AREAS...VERY STRONG WINDS GUSTING TO 80 MPH WILL
COMBINE WITH THE HEAVY SNOW TO PRODUCE NEAR BLIZZARD CONDITIONS AND
LOCAL WHITE OUT CONDITIONS...MAINLY ABOVE 5000 FEET. PERIODS OF
MODERATE TO HEAVY SNOW ARE EXPECTED TO CONTINUE THROUGH THURSDAY
NIGHT...WITH A WINTER STORM WARNING IN EFFECT FOR THE MOUNTAINS
OF LOS ANGELES AND VENTURA COUNTIES. DRIVING CONDITIONS IN THE
MOUNTAINS WILL BE VERY TREACHEROUS TODAY THROUGH THURSDAY...AND
TRAVEL IS HIGHLY DISCOURAGED.

VERY HIGH SURF WILL CONTINUE TO POUND SOUTHWEST AND WEST FACING BEACHES
AND HARBORS THROUGH FRIDAY. THE HIGH SURF COMBINED WITH THE VERY STRONG
SOUTHERLY WINDS TODAY WILL BRING AN INCREASED THREAT OF SIGNIFICANT
COASTAL FLOODING OF LOW LYING AREAS AS WELL AS POTENTIAL DAMAGE TO
LOCAL PIERS. COASTAL FLOOD WARNINGS AND HIGH SURF ADVISORIES
ARE IN EFFECT FOR BEACHES FROM SAN LUIS OBISPO TO LOS ANGELES COUNTIES.

RESIDENTS OF SOUTHWESTERN CALIFORNIA ARE URGED TO STAY TUNED FOR
THE LATEST INFORMATION ON THIS VIGOROUS AND POWERFUL WINTER STORM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA SOURCE...OR
VISIT OUR WEBSITE AT WEATHER.GOV/LOSANGELES FOR THE LATEST UPDATES
OF FORECASTS AND WARNINGS.

HALL/GOMBERG/DB

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:00 PM PSTGale WatchLOX6 hr
Jan 19, 8:00 PM PSTSmall Craft AdvisoryLOX17 hr
Jan 19, 8:59 PM PSTHigh Wind WarningLOXLos Angeles, Santa Barbara23 hr
Jan 19, 10:12 PM PSTCoastal Flood WarningLOXLos Angeles68 hr
Jan 19, 10:41 PM PSTWinter Storm WarningLOX71 hr
Jan 19, 11:45 PM PSTSpecial Marine WarningLOX47 min
Jan 20, 2:18 AM PSTSmall Craft AdvisoryLOX31 hr
Jan 20, 2:18 AM PSTStorm WarningLOX11 hr
Jan 20, 3:41 AM PSTSpecial Weather StatementLOXLos Angeles49 min
Jan 20, 5:34 AM PSTSpecial Marine WarningLOX41 min
Jan 20, 5:37 AM PSTSevere Thunderstorm WarningLOXSan Luis Obispo, Santa Barbara83 min
Jan 20, 5:58 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara9 hr
Jan 20, 6:39 AM PSTSpecial Marine WarningLOX36 min
Jan 20, 9:34 AM PSTAreal Flood AdvisoryLOXLos Angeles, Ventura9 hr
Jan 20, 10:17 AM PSTSpecial Marine WarningLOX43 min
Jan 20, 10:58 AM PSTSpecial Marine WarningLOX47 min
Jan 20, 11:51 AM PSTSpecial Marine WarningLOX39 min
Jan 20, 1:21 PM PSTGale WarningLOX99 min
Jan 20, 2:19 PM PSTSpecial Marine WarningLOX26 min
Jan 20, 2:30 PM PSTWind AdvisoryLOXLos Angeles6 hr
Jan 20, 2:45 PM PSTSpecial Weather StatementLOXLos Angeles30 min
Jan 20, 3:00 PM PSTGale WatchLOX6 hr
Jan 20, 3:42 PM PSTFlash Flood WarningLOXLos Angeles3 hr

Nearby

Gale Warnings in California, 2010Every gale warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.